Levothyroxine, is this a silly question?

I had RAI over a year ago for hyperthyroidism, multi nodular goitre. Within two weeks of treatment, my TSH had risen to 2.5, my endo rang me to say it had already worked and he was prescribing me Levothyroxine. Over the next 12 months I had stabilised to TSH 0.85 with normal FT4 and I was able to take levo 50mg alternate days and he agreed to discharge me back to GP care on repeat prescription, allowing me to titrate myself off the medication if I felt well (it was possible my nodule had been zapped by the RAI and I hadn't incurred damage to the thyroid). After a while I asked my GP if it was okay for me to stop medication, she agreed as I was still stable. I have been having blood tests regularly, TSH has been rising slowly, not over the range and last week was at 1.8 with FT4 in the upper range, GP said it was normal but as I was feeling more tired than normal I asked if she would prescribe Levo again. Reluctantly she put me on 25mg daily (rather than alternate 50mg a day). I had some levo left from previous prescriptions to put myself on 50mg daily for a few days before reverting to the 25mg a day. Weirdly, I am now feeling even more tired, like walking through treacle and I seem to be gaining weight. Is this possible on levo?

Any help greatly appreciated, thanks.

3 Replies

  • It certainly is possible on Levo! I had exactly that - I could barely hold my head up a couple of weeks into treatment and started packing on the weight. I was put on 25mcg to begin with and then raised to 50mcg and the same thing happened again.

  • So was it a temporary thing? Did your body adjust to the levo and did you stop feeling so tired?

    I'm asking because I didn't feel like this when originally prescribed the levo after RAI, it's only since I restarted, really weird.

  • Because my hypo symptoms worsened once I was put on Levo and doc was saying I was now normal I decided to self medicate on NDT. I didn't have the energy to continue/argue with my GP. I'm now still tired-ish but nothing like the legs made of lead! And the weight gain has stopped (lost a couple of lbs)

    I believe I was undermedicated on levo but maybe I was just being impatient!

You may also like...